DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20162177

Pattern of adverse drug reactions reported at a tertiary health care teaching hospital of Tripura: a retrospective study

Prithul Bhattacharjee, Lakshman Das, Ranjib Ghosh, Lalromawii ., Uttam Kumar Das

Abstract


Background: ADR monitoring and reporting activity is in its infancy in India. India rates below 1% in pharmacovigilance as against the world rate of 5%. India is the fourth largest producer of pharmaceuticals in the world. So there is an immense need to improve the pharmacovigilance system to protect the Indian population. This study is aimed to identify ADRs and assess their pattern.

Methods: The reports of ADRs were recorded as per the standard guidelines fixed by pharmacovigilance programme of India (PvPI). Naranjo ADR probability scale was used to assess the causality of suspected ADRs. Severity of ADRs was identified using modified hartwig's criteria. Types of ADRs were identified using Rawlins and Thompson classification.

Results: A total 266 ADRs were reported from 190 patients. Majority of the ADRs were type A reactions. Highest incidence (78.95%) of ADRs was observed between 12-59 years of age. 56.84% of patients were male and 43.16% were female. Majority of the patients were suffering from single disease and receiving less than six medications. In the assessment of severity mild, moderate and severe ADRs were 57.89%, 35.26% and 6.84% respectively. In causality assessment 3.16% cases were unlikely, 57.37% cases were possible, 38.95% cases were probable and 0.52% cases were certain.

Conclusions: The present study shows ADRs are commonly encountered at this tertiary health care set up. Many ADRs are life threatening type B reactions, but the higher incidence of type A reactions means that these can be avoided.


Keywords


Patient safety, Pharmacovigilance, Causality, Retrospective study

Full Text:

PDF

References


Zhang M, Holman CDJ, Preen DB, Brameld K. Repeat adverse drug reactions causing hospitalization in older Australians: a population-based longitudinal study 1980-2003. Br J Clin Pharmacol. 2007;63:163-70.

Davies EC, Green CF, Taylor S, Williamson PR, Mottram DR, Pirmohamed M. Adverse drug reactions in hospital in-patients: a prospective analysis of 3695 patient-episodes. PLoS ONE. 2009;4:e4439.

Kaur S, Kapoor V, Mahajan R, Lal M. Monitoring of incidence, severity and causality of adverse drug reactions in hospitalized patients with cardiovascular diseases. Indian J Pharmacol. 2011;43(1):22-6.

Prakash S. Pharmacovigilance in India. Indian J Pharmacol. 2007;39:123.

Biswas P, Biswas AK. Setting standards for proactive pharmacovigilance in India: The way forward. Indian J Pharmacol. 2007;39:124-8.

Jose J, Rao PG. Pattern of adverse drug reactions notified by spontaneous reporting in an Indian tertiary care teaching hospital. Pharmacol Res. 2006;54:226-33.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.

Rawlins MD, Thompson JW. Pathogenesis of adverse drug reactions. In: Davies DM, ed Textbook of adverse drug reactions. 10th. Oxford:Oxford University Press;1977:27.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

Gor AP, Desai SV. Adverse drug reactions (ADR) in the inpatients of medicine department of a rural tertiary care teaching hospital and influence of pharmacovigilance in reporting ADR. Indian J Pharmacol. 2008;40(1):37-40.

Saha A, Das NK, Hazra A, Gharami RC, Chowdhury SN, Datta PK. Cutaneous adverse drug reaction profile in a tertiary care outpatient setting in Eastern India. Indian J Pharmacol. 2012;44(6):792-7.

Laurence DR, Bennett PN, Brown MJ. Unwanted effects and adverse drug reactions. In: Clinical Pharmacology. 9th ed. New Delhi, India: Elsevier; 2006:135-150.

Belhekar MN, Taur SR, Munshi RP. A study of agreement between the naranjo algorithm and WHO-UMC criteria for causality assessment of adverse drug reactions. Indian J Pharmacol. 2014;46(1):117-20.

Schwartz JB. The influence of sex on pharmacokinetics. Clin Pharmaco. 2003;42:107-21.

Eileen G, Hollcend, Phevm D, Frank V. Degrig M.D. Drug induced disorder D. family Physician November 1997;2:10.

Macedo AF, Marques FB, Ribeiro CF, Teixeira F. Causality assessment of adverse drug reactions: comparison of the results obtained from published decisional algorithms and from the evaluations of an expert panel. Pharmacoepidemiol Drug Saf. 2005;14:885-90.

Lei HS, Rahman AF, Haq AS. Adverse drug reaction reports in Malaysia: comparison of causality assessments. Malays J Pharm Sci. 2007;5:7-17.